Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 245, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2007, 4:51 PM CDT for Cherokee County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2007, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 28, 2007, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 282151 SVRFSD IAC035-282230- /O.NEW.KFSD.SV.W.0245.070828T2151Z-070828T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 451 PM CDT TUE AUG 28 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHEROKEE COUNTY IN NORTHWEST IOWA * UNTIL 530 PM CDT * AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF WASHTA...OR ABOUT 16 MILES SOUTHEAST OF LE MARS... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WASHTA AROUND 505 PM CDT... QUIMBY AROUND 515 PM CDT... AURELIA AROUND 525 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4272 9587 4257 9587 4257 9540 4274 9541 $$ SCHUMACHER
2 follow-up statements
000 WWUS53 KFSD 282208 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 507 PM CDT TUE AUG 28 2007 IAC035-282230- /O.CON.KFSD.SV.W.0245.000000T0000Z-070828T2230Z/ CHEROKEE IA- 507 PM CDT TUE AUG 28 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHERN CHEROKEE COUNTY... AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES WEST OF WASHTA...OR ABOUT 23 MILES NORTHWEST OF IDA GROVE...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... QUIMBY AROUND 515 PM CDT... THIS STORM IS ALSO SHOWING STRONG ROTATION AS IT MOVES NORTH OF WASHTA. IT WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4272 9587 4257 9587 4257 9540 4274 9541 $$ SCHUMACHER
000 WWUS53 KFSD 282226 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 526 PM CDT TUE AUG 28 2007 IAC035-282236- /O.EXP.KFSD.SV.W.0245.000000T0000Z-070828T2230Z/ CHEROKEE IA- 526 PM CDT TUE AUG 28 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEROKEE COUNTY EXPIRES AT 530 PM CDT... THE STORM IS NO LONGER SEVERE. HOWEVER...ADDITIONAL STORMS WILL BRING RAIN...LOCALLY HEAVY AT TIMES...TO THE AREA. LAT...LON 4272 9587 4257 9587 4257 9540 4274 9541 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:19 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 28, 3:19 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 319 PM CDT TUE AUG 28 2007 .DISCUSSION... UPPER LEVEL SUBTROPICAL WAVE WILL CONTINUE TO SPREAD RAIN OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA IN TO THE EARLY EVENING. SOME SPOTTY THUNDERSTORM ACTIVITY WILL BE POSSIBLE THROUGH ABOUT 600 PM CDT NEAR KSUX/KSLB AS FRONT SAGS SOUTH...BUT SEVERE IS NOT EXPECTED. OTHERWISE...WEAK COLD ADVECTION SHOULD KEEP THINGS MIXED SLIGHTLY TONIGHT...ALLOWING NORTH WINDS TO MAINTAIN ABOUT 5 TO 10 MPH. GUIDANCE LOWS WERE IN LINE AND DID NOT CHANGE MUCH. ONE CONCERN EARLY WILL BE TRYING TO SCOUR OUT LOW CLOUDS. BELIEVE SUBSIDENCE AND WEAK COLD ADVECTION WILL SLOWLY RAISE CEILINGS THROUGH THE NIGHT...EXPECT FOR THE FAR SOUTHERN CWA WHERE RESIDUAL MOISTURE IN THE LOW LEVELS ALONG WITH A POTENTIALLY WEAKER WIND COULD RESULT IN SOME FOG. LOW CLOUDS WILL LINGER INTO TOMORROW MORNING ACROSS THE AREA BUT PRECIP IS NOT EXPECTED. SKIES WILL BECOME PARTLY TO MOSTLY SUNNY AS LOW CLOUDS MOVE OUT. A FEW MORE CLOUDS MAY LINGER IN SOUTH CENTRAL SOUTH DAKOTA. WHILE THE CLOUDS WILL KEEP TEMPS DOWN IN THE MORNING IN NW IA...ENOUGH SUN AND DRY AIR TO ALLOW FOR FAIRLY EFFICIENT MIXING ACROSS THE AREA. TEMPS WILL GENERALLY BE IN THE 70S. IT WILL ALSO BE MUCH LESS HUMID AS AFOREMENTIONED MIXING AND DRY AIR ADVECTION ALLOW DEW POINTS TO FALL INTO THE 40S WEST OF THE JAMES RIVER. THE DRY AIR AND CLEAR SKIES WILL ALLOW TEMPS TO PLUMMET ON WED NIGHT. MANY LOCATIONS WILL FALL INTO THE 40S OVERNIGHT IN SW MN AND ADJACENT AREAS OF NW IA AND SE SD. RETURN FLOW BEGINS TO SET UP ON THURSDAY WEST OF I29 WHICH WILL MEAN A SLOW RETURN IN DEW POINTS AND A SLOW WARMING TREND. WINDS WILL ALSO SLOWLY INCREASE OUT OF THE SOUTHEAST IN THESE AREAS. THIS WARMING TREND AND SLOW INCREASE IN MOISTURE AND WINDS WILL SLOWLY MOVE EAST ON FRIDAY. TEMPERATURES ON THURSDAY WILL START OUT NEAR SEASONAL NORMALS BUT GRADUALLY WARM ABOVE NORMAL BY THE WEEKEND. AFTER TONIGHT...NO PRECIPITATION IS EXPECTED THROUGH FRIDAY. IN THE EXTENDED...MAIN FOCUS IS THE RIDGE REBUILDING ACROSS THE AREA AND THE POTENTIAL FOR ANY SHORT-WAVES TO BRING BACK DOOR COOLING. FOR THE FORECAST...FAVORED A SUPERENSEMBLE CONSISTING OF THE 06Z GFS...00Z ECMWF AND 00Z CANADIAN. THE 00Z GFS WAS THE ONLY MODEL TO SHOW STRONG BACKDOOR COOLING LATE SUNDAY AND MONDAY. WHILE SUPPORTED BY THE 00Z GFS ENSEMBLE...AM CONCERNED THE LACK OF SUPPORT FROM OTHER OPERATIONAL RUNS MAKES THIS SCENARIO LESS LIKELY. INSTEAD...BOTH ECMWF AND 06Z GFS HINT AT BACKDOOR COOLING ON TUESDAY BUT EVEN THIS MAY BE OVERDONE AS THE GFS IS STRONGEST WITH THIS FRONT. THEREFORE...WITH SUCH STRONG UNCERTAINTY THAT ANY WAVE WILL APPROACH THE CWA...HAVE KEPT CONDITIONS DRY THROUGH TUESDAY. AS POSITION OF FRONTS AND SHORT-WAVES ARE IN BETTER FOCUS...MAY NEED TO ADD A CHANCE OF THUNDERSTORMS EARLY NEXT WEEK. FOR THE DAY TO DAY...IT LOOKS LIKE INCREASING SOUTHERLY FLOW BRINGING UP HIGHER DEW POINTS AND WARMER AIR. WITH RIDGE LINGERING ACROSS ON IOWA ON SATURDAY...KEPT MAXES IN THE LOWER 80S IN NW IOWA WITH NEAR 90 WEST OF THE JAMES. AS FLOW TURNS TO SOUTH BY SUNDAY...MINS WILL REMAIN IN THE 60S AND MAXES WILL RANGE FROM THE MID 80S IN SW MN TO THE LOW 90S ALONG AND WEST OF THE JAMES FOR SUNDAY AND MONDAY. DID COOL TEMPS A COUPLE OF DEGREES ON TUESDAY GIVEN POTENTIAL FOR A BACKDOOR FRONT BUT WITH HIGH UNCERTAINLY KEPT TEMPS ABOVE NORMAL. && .AVIATION... MAINLY IFR CONDITIONS AT KFSD AND KHON EARLY THIS EVENING...WITH A GRADUAL RISE TO MVFR AND VFR CONDITIONS BY 12Z. KSUX SHOULD BE MVFR LATE AFTERNOON AND EARLY EVENING WITH RAIN AND ISOLATED THUNDERSTORMS. POSSIBLY SOME IFR VISBYS IN FOG LATE AT KSUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER
Hazardous weather outlook, Aug 28, 11:35 AM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1135 AM CDT TUE AUG 28 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT TUE AUG 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS WILL DRIFT SOUTHEAST THROUGHOUT THE DAY...BRINGING LIGHT RAIN WITH SOME ISOLATED HEAVIER DOWNPOURS TO SOME LOCATIONS. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE EARLY THIS AFTERNOON OVER NORTHWEST IOWA...WHERE SOME SMALL HAIL WILL BE POSSIBLE. OVERALL...THE THREAT OF THUNDERSTORMS IS EXPECTED TO DRIFT SOUTH OF THE AREA BY MIDNIGHT. FLOODING... FLOODING DUE TO HEAVY RAINS LAST WEEK WILL CONTINUE ALONG PART OF THE LITTLE SIOUX RIVER...FROM NEAR MILFORD DOWNSTREAM TO LINN GROVE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 4:32 PM CDT | Tornado Warning | FSD | Plymouth | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.